Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 290, NWS Nashville, TN

June 15, 2011Cumberland County, White County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jun 15, 2011, 10:03 PM CDT for Cumberland County, White County, Tennessee. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2011, 10:03 PM CDT (03:03 UTC)
Expired
Jun 15, 2011, 10:19 PM CDT
In force
16 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Cumberland County, TN, White County, TN

The radar

The Nashville radar (KOHX), 118 km from the middle of the area, began a volume at 03:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 3.1 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2011-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1668 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2011-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1668 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
1036 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

241 
WUUS54 KOHX 160303
SVROHX
TNC035-185-160330-
/O.NEW.KOHX.SV.W.0290.110616T0303Z-110616T0330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
1003 PM CDT WED JUN 15 2011

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL WHITE COUNTY IN MIDDLE TENNESSEE...
  WEST CENTRAL CUMBERLAND COUNTY IN MIDDLE TENNESSEE...

* UNTIL 1030 PM CDT

* AT 1003 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH. THE STORM WAS NEAR SPARTA...MOVING EAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PLEASANT HILL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2. DO NOT
STAY OUTDOORS IF YOU ARE IN THE PATH OF SEVERE THUNDERSTORMS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM WEDNESDAY
EVENING FOR CENTRAL TENNESSEE.

&&

LAT...LON 3592 8517 3595 8547 3604 8545 3603 8531
      3601 8531 3599 8527 3602 8525 3601 8516
TIME...MOT...LOC 0303Z 275DEG 23KT 3599 8540

$$

FORECASTER: 31
1 follow-up statement
027 
WWUS54 KOHX 160319
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1019 PM CDT WED JUN 15 2011

TNC035-185-160329-
/O.CAN.KOHX.SV.W.0290.000000T0000Z-110616T0330Z/
WHITE TN-CUMBERLAND TN-
1019 PM CDT WED JUN 15 2011

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL CUMBERLAND AND
CENTRAL WHITE COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 3592 8517 3595 8547 3604 8545 3603 8531
      3601 8531 3599 8527 3602 8525 3601 8516
TIME...MOT...LOC 0319Z 275DEG 23KT 3598 8527

$$
31

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 8:30 PM CDT, 1 hour 33 minutes earlier.

Area forecast discussion, Jun 15, 8:30 PM CDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
830 PM CDT WED JUN 15 2011

.UPDATE...
STRONGEST CONVECTION HAS NOW PUSHED SOUTH OF THE MID STATE. WE
STILL SEE SOME WEAKER SHOWERS AND TSTMS FROM SUMNER COUNTY
EASTWARD. LATEST LAPS DATA SHOWS A MARKED DECREASE IN INSTABILITY
ACROSS THE AREA. TREND WILL BE FOR THE STORMS TO REMAIN BELOW
STRONG OR SEVERE LIMITS BUT WILL ALLOW WATCH TO TERMINATE AT 9 PM
CDT AS SCHEDULED.

UPDATE AT 9 PM WILL INCLUDE THE REMOVAL OF THE WATCH AS WELL AS A
LOWERING OF THE OVERALL POPS FOR THE REST OF THE OVERNIGHT. WILL
LIKELY KEEP POPS IN THE 30-40 PERCENT RANGE HOWEVER ACROSS THE
PLATEAU AND FAR SOUTH. OTHERWISE...REMAINDER OF FCST IS IN GOOD
SHAPE. SFC BOUNDARY HAS NOW MOVED INTO FAR WESTERN TN AND WE SEE
THE LOWERING OF THE DEW POINTS BEHIND THE FROPA. THE FRONT IS
STILL EXPECTED TO MOVE THROUGH THE AREA AROUND MIDNIGHT.

UPDATE WILL BE SENT SHORTLY AFTER 9 PM.

&&

.PREV DISCUSSION... /ISSUED 348 PM CDT WED JUN 15 2011/

DISCUSSION...
WATER VAPOR IMAGERY SHOWING WEAK UL TROUGH WORKING INTO THE REGION.
AT THE SFC/LLS...WARM FRONT CONTINUES TO MOVE ACROSS THE MID-STATE...
WHICH IS NOW JUST EAST OF BNA. GOOD INSTABILITY AND DECENT LL/ML
FLOW MIXED IN FUELING ONGOING THUNDERSTORM DEVELOPMENT. OVERALL...
STORMS PRODUCING AT OR BELOW 1 INCH HAIL...WITH WIND GUSTS BELOW
50KT.

WEAK ML/UL TROUGH AND TRAILING COLD FRONT EXPECTED TO PUSH ACROSS
LATER TONIGHT...WHICH WILL KEEP STRONG TO POSSIBLY ISOLATED SEVERE
STORMS GOING WELL INTO THE EVENING AS GOOD INSTABILITY REMAINS
AHEAD OF THESE FEATURES. LARGE HAIL LOOKS TO CONTINUE TO BE THE MAIN
THREAT NORTH BUT THINGS HAVE WARMED BIGTIME ACROSS THE SOUTH...BREAKING
INVERSION. WIND DAMAGE BECOMING INCREASINGLY POSSIBLE.

ML/UL TROUGH AXIS WILL MOVE BY ON THURSDAY SETTING UP ANOTHER NORTHWEST
FLOW REGIME ALOFT. AIRMASS WILL DRY SOME THURSDAY BUT CONVECTION DEVELOPING
UPSTREAM THURSDAY NIGHT MAY AGAIN RIDE DOWN OVER THE CWA EARLY FRIDAY...
BUT THEN BUILDING RIDGE WILL CUT INTO CONVECTION THROUGHOUT THE DAY.
THUS STORMS LIKELY TO BE ISO-SCT AT BEST.

ML/UL RIDGE AXIS GENERALLY HOLDS ACROSS THE MS RIVER THRU THE WEEKEND
WHICH WILL LIMIT CONVECTION AND BRING ANOTHER HEAT WAVE TO THE AREA.
ANY CONVECTION WILL BE VERY ISO AND TEMPS LIKELY TO CLIMB AS HIGH AS
THE MID-UPR 90S. THESE TYPES OF CONDITIONS WILL CONTINUE INTO THE FIRST
PART OF NEXT WEEK.

BY WEDNESDAY...A BETTER CHANCE FOR PCPN AND SLIGHTLY COOLER TEMPS ARE
ON TAP AS A ML/UL TROUGH APPROACHES.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

21
Hazardous weather outlook, Jun 15, 7:57 PM CDT, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
757 PM CDT WED JUN 15 2011

TNZ005>011-022>034-056>066-075-077>080-093>095-161030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
757 PM CDT WED JUN 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TONIGHT

THE POSSIBILITY OF ISOLATED SEVERE THUNDERSTORMS WILL CONTINUE
INTO THE EVENING EXTREME SOUTH BUT THINGS WILL CALM DOWN LATER AND
OVERNIGHT. THESE STORMS ACROSS THE SOUTH WILL PRODUCE STRONG TO
DAMAGING WIND AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

EVEN THOUGH ANY SEVERE THUNDERSTORMS ARE EXPECTED TO BE BRIEF AND
ISOLATED, SPOTTERS ARE ENCOURAGED TO CLOSELY MONITOR WEATHER
CONDITIONS AND BE PREPARED TO CALL IN ANYTHING REACHING REPORTING
CRITERIA.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

07

In the hours before

Special weather statement, Jun 15, 9:15 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
915 PM CDT WED JUN 15 2011

TNZ031>033-160245-
JACKSON-OVERTON-PUTNAM-
915 PM CDT WED JUN 15 2011

...SIGNIFICANT WEATHER ADVISORY FOR JACKSON...OVERTON AND PUTNAM
COUNTIES...

AT 915 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHEAST OF GAINESBORO...MOVING EAST AT
30 MPH.

HAIL UP TO THE SIZE OF NICKELS...AND WINDS OF AROUND 50 MPH ARE
EXPECTED WITH THIS STORM.

31
Local storm report, Jun 15, 9:18 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
918 PM CDT WED JUN 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     LIGHTNING        WESTMORELAND            36.56N 86.25W
06/15/2011                   SUMNER             TN   LAW ENFORCEMENT

            TREE STRUCK BY LIGHTNING IN WESTMORELAND

&&

21
Special weather statement, Jun 15, 9:18 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
918 PM CDT WED JUN 15 2011

TNZ028-063-064-160245-
CANNON-DEKALB-WILSON-
918 PM CDT WED JUN 15 2011

...SIGNIFICANT WEATHER ADVISORY FOR CANNON...DEKALB AND WILSON
COUNTIES...

AT 918 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTH OF WATERTOWN...OR 12 MILES
NORTHWEST OF WOODBURY...MOVING SOUTHEAST AT 35 MPH.

HAIL UP THE SIZE OF NICKELS...AND WINDS OF AROUND 50 MPH ARE EXPECTED
WITH THIS STORM.

31
Local storm report, Jun 15, 9:33 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
933 PM CDT WED JUN 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     HAIL             3 N COOKEVILLE          36.20N 85.51W
06/15/2011  E1.25 INCH       PUTNAM             TN   PUBLIC

            HALF DOLLAR HAIL REPORTED 3 MILES NORTH OF COOKEVILLE.

0910 PM     HAIL             11 N CARTHAGE           36.42N 85.94W
06/15/2011  E1.00 INCH       SMITH              TN   PUBLIC

            QUARTER SIZE HAIL IN PLEASENT SHADE.

&&

21
Local storm report, Jun 15, 9:39 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
939 PM CDT WED JUN 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0937 PM     HAIL             GAINESBORO              36.36N 85.65W
06/15/2011  E0.75 INCH       JACKSON            TN   PUBLIC

&&

31
Local storm report, Jun 15, 10:01 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1001 PM CDT WED JUN 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     HAIL             2 W COOKEVILLE          36.16N 85.54W
06/15/2011  E1.75 INCH       PUTNAM             TN   PUBLIC

            GOLFBALL SIZE HAIL 2 MILES WEST OF COOKEVILLE.

&&

21

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 7:02 PM CDTSevere Thunderstorm WarningOHXWayne28 min
Jun 15, 7:05 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence25 min
Jun 15, 7:13 PM CDTSevere Thunderstorm WarningOHXBedford, Marshall, Maury, Rutherford, Williamson13 min
Jun 15, 7:15 PM CDTSevere Thunderstorm WarningOHXLawrence, Wayne29 min
Jun 15, 7:19 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence41 min
Jun 15, 7:28 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence32 min
Jun 15, 8:40 PM CDTSevere Thunderstorm WarningOHXMacon35 min
Jun 15, 8:50 PM CDTSevere Thunderstorm WarningOHXJackson, Macon, Putnam, Smith25 min
Jun 15, 9:24 PM CDTSevere Thunderstorm WarningOHXCannon, DeKalb36 min
Jun 15, 9:26 PM CDTSevere Thunderstorm WarningOHXDeKalb, Smith34 min
Jun 15, 9:28 PM CDTSevere Thunderstorm WarningOHXPutnam32 min
Jun 15, 9:30 PM CDTSevere Thunderstorm WarningOHXJackson15 min
Jun 15, 9:45 PM CDTSevere Thunderstorm WarningOHXPutnam16 min
Jun 15, 9:59 PM CDTSevere Thunderstorm WarningOHXOverton, Putnam19 min
Jun 15, 10:17 PM CDTSevere Thunderstorm WarningOHXCumberland, Putnam28 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.